zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Upper and lower solutions for first-order discontinuous ordinary differential equations. (English) Zbl 0962.34008
The paper contains a significant contribution to the classical method of upper and lower solutions for a nonlinear first-order differential equation $x'(t)=f(t,x(t)), t\in I=[0,1]$, with $f:I\times \bbfR\to \bbfR$. The author generalizes the previous results in several directions: 1. Function $f$ is allowed to be discontinuous, satisfying certain conditions introduced by {\it E. R. Hassan} and {\it W. Rzymowski} [Nonlinear. Anal., Theory Methods Appl. 37A, No. 8, 997-1017 (1999; Zbl 0949.34005)], which are weaker than the so-called Carathéodory conditions. 2. Classical continuous upper and lower solutions are replaced by functions of bounded variation. 3. Discontinuous and nonlinear boundary conditions with functional dependence are considered. The main result establishes the existence of the minimal and the maximal solution to a general boundary value problem between a lower and an upper solution. Two examples are included which show that the generalization achieved allows to prove the existence of the extremal solutions to some problems not included in previous settings, and also to improve the approximation to such solutions, because the upper and lower solutions are taken from a wider class of functions.

34B15Nonlinear boundary value problems for ODE
34A36Discontinuous equations
34A12Initial value problems for ODE, existence, uniqueness, etc. of solutions
Full Text: DOI
[1] Adje, A.: Sur et sous-solutions généralisées et problèmes aux limites du second ordre. Bull. soc. Math. belg., sér. B 42, 347-368 (1990) · Zbl 0724.34018
[2] Appell, J.; Zabrejko, P. P.: Nonlinear superposition operators. (1990) · Zbl 0701.47041
[3] Biles, D. C.: Continuous dependence of nonmonotonic discontinuous differential equations. Trans. amer. Math .Soc. 339, 507-524 (1993) · Zbl 0787.34009
[4] Carathéodory, C.: Vorlesungen über reelle funktionen. (1927) · Zbl 53.0225.16
[5] C. De Coster, La méthode des sur et sous solutions dans l’étude de problèmes aux limites, Ph.D. thesis, Univ, Catholique de Louvain, 1994.
[6] Hassan, E. R.; Rzymowski, W.: Extremal solutions of a discontinuous differential equation. Nonlinear anal. 37, 997-1017 (1999) · Zbl 0949.34005
[7] Heikkilä, S.: First-order discontinuous differential equations with functional boundary conditions. Stability and control: theory, methods and applications 5 (1997) · Zbl 0920.34024
[8] Heikkilä, S.; Cabada, A.: On first order discontinuous differential equations with nonlinear boundary conditions. Nonlinear world 3, 487-503 (1996) · Zbl 0895.34006
[9] Heikkilä, S.; Lakshmikantham, V.: Monotone iterative techniques for discontinuous nonlinear differential equations. (1994) · Zbl 0804.34001
[10] Heikkilä, S.; Lakshmikantham, V.: A unified theory for first-order discontinuous scalar differential equations. Nonlinear anal. 26, 785-797 (1995) · Zbl 0837.34012
[11] Liz, E.; Pouso, R. L.: Upper and lower solutions with ”jumps”. J. math. Anal. appl. 222, 484-493 (1998) · Zbl 0911.34015
[12] Mcshane, E. J.: Integration. (1967) · Zbl 0146.07202
[13] Nkashama, M. N.: A generalized upper and lower solutions method and multiplicity results for nonlinear first-order ordinary differential equations. J. math. Anal. appl. 140, 381-395 (1989) · Zbl 0674.34009
[14] Stromberg, K. R.: An introduction to classical real analysis. (1981) · Zbl 0454.26001